Ibuprofen 200mg and Codeine phosphate 12.8mg
Consumer Medicine Information
What is in this Leaflet?
This leaflet answers some common questions about NUROFEN PLUS. It does not contain all the available information.
It does not take the place of talking to your doctor or pharmacist.
All medicines have risks and benefits. Your pharmacist has weighed the risks of you taking NUROFEN PLUS against the benefits
this medicine is expected to have for you.
If you have any concerns about taking this medicine, ask your pharmacist or doctor.
Keep this leaflet with the medicine.
You may need to read it again
What NUROFEN PLUS is used for
NUROFEN PLUS tablets contain the active ingredients Ibuprofen and Codeine phosphate. Ibuprofen belongs to a family of medicines
called non-steroidal anti-inflammatory drugs (NSAIDS). These medicines work by relieving pain and/or inflammation (swelling,
redness, soreness) and fever. Codeine is an opioid analgesic that works in the brain and spinal cord to relieve pain.
NUROFEN PLUS provides temporary relief of strong pain and/or inflammation associated with migraine headache, tension headache,
headache, period pain, dental pain, back pain, neuralgia, rheumatic pain, arthritic pain and muscular pain.
After taking codeine, the body changes codeine into the active morphine by a special liver enzyme. However, about 8% of people
may experience less pain relief compared to others, as their bodies do not change codeine to morphine as well as others.
NUROFEN PLUS is not recommended for use in children under the age of 12 years.
Ask your pharmacist or doctor if you have any questions about this medicine.
Your pharmacist or doctor may have given it for another reason.
Before You Take NUROFEN PLUS
When you must not take it
Do not take NUROFEN PLUS if
1. you have an allergy to:
Ibuprofen, codeine or other opioids, or any of the ingredients listed at the end of this leaflet.
any medicine containing ibuprofen, aspirin or other NSAIDs
Many medicines used to treat headache, period pain and other aches and pains contain aspirin or NSAID. If you are not sure
if you are taking any of these medicines, ask your pharmacist.
Symptoms of an allergic reaction to these medicines may include:
asthma, wheezing or shortness of breath.
swelling of the face, lips or tongue which may cause difficulty in swallowing or breathing.
hives, itching or skin rash.
If you are allergic to aspirin or NSAIDs and take NUROFEN PLUS these symptoms may be severe.
2. you are in the last three months of pregnancy
NUROFEN PLUS should not be taken during pregnancy except during the first 6 months of pregnancy. All NSAIDS should not be
taken during the last three months of pregnancy.
3. you are vomiting blood or material that looks like coffee grounds
4. you are bleeding from the rectum (back passage), have black sticky bowel motions (stool) or bloody diarrhoea
5. you have peptic ulcer (i.e. stomach or duodenal ulcer), or have had one before.
6. you are using other NSAIDS
7. you have chronic constipation or shallow breathing, or severe diarrhoea.
8. You consume regular and heavy amounts of alcohol.
Do not take NUROFEN PLUS if the packaging is torn or shows signs of tampering.
Do not take NUROFEN PLUS if the expiry date (EXP) printed on the pack has passed.
If you take this medicine after the expiry date has passed, it may not work as well.
If you are not sure whether you should start taking NUROFEN PLUS, contact your pharmacist or doctor.
Do not give Nurofen Plus to children under 12 years. The safety and effectiveness of Nurofen Plus in children have not been
Before you start to take it
Tell your pharmacist or doctor if
1. you have allergies to:
any other medicines including aspirin, or other NSAID medicines.
any other substances, such as foods, preservatives or dyes.
2. you are pregnant or intend to become pregnant
NUROFEN PLUS is not recommended during the last 3 months of pregnancy. Your doctor will decide if you should take NUROFEN
PLUS during the first 6 months of pregnancy.
3. you are breast-feeding or plan to breast-feed
NUROFEN PLUS should not be taken while breastfeeding except on your doctor's advice.
Codeine passes into the breast milk.
If there is a need to consider NUROFEN PLUS while you are breast-feeding, your pharmacist or doctor will discuss with you
the benefits and risks of using it.
4. you have or have had any of the following medical conditions:
Difficulty breathing, wheezing, chronic cough, allergies, asthma or other breathing conditions
A history of drug dependence, including alcohol dependence
Skin rash (dermatitis)
a history of stomach ulcer.
heart problems/failure, including. swelling of ankles or feet.
thyroid problems or low blood pressure.
a head injury or intracranial pressure.
Stomach problems or recent stomach surgery.
Tell your pharmacist or doctor if you take sedatives (medicines used to help you relax or sleep).
If you have not told your pharmacist or doctor about any of the above, tell him/her before you start taking Nurofen Plus.
Taking other medicines
Tell your pharmacist or doctor if you are taking any other medicines, including any that you buy without a prescription from
your pharmacy, supermarket or health food shop. Some medicines may interfere with Nurofen Plus. These include:
medicines used to help you relax, sleep or relieve anxiety, such as barbiturates and sedatives.
aspirin, salicylates or other NSAID medicines .
Warfarin or other medicines used to prevent blood clots .
medicines that are used to treat high blood pressure including diuretics (fluid tablets)
mifepristone, quinolone antibiotics
medicines used to relieve stomach cramps, prevent travel sickness and to treat Parkinson's disease.
medicines used to treat diarrhoea (eg. kaolin, pectin, loperamide).
Metoclopramide, a medicine used to treat nausea and vomiting
Selective Serotonin Reuptake Inhibitors (SSRIs), and Monoamine Oxidase Inhibitors (MAOIs) , medicines used to treat some types
Quinidine, a medicine used to treat abnormal or irregular heart beat
Phenothiazines and antipsychotic agents, medicines used to treat mental disorders
Medicines such as cyclosporin, tacrolimus, prednisone, prednisolone and cortisone which reduce the activity of your immune
Probenecid - medicine used to treat gout
Phenytoin - medicine used to treat epilepsy
other opioid pain killers.
These medicines may be affected by NUROFEN PLUS or may affect how well it works. You may need to take different amounts of
your medicine, or you may need to take different medicines. Your doctor or pharmacist will advise you.
Your pharmacist and doctor have more information on medicines to avoid or be careful with while taking NUROFEN PLUS.
How to Take NUROFEN PLUS
Follow all directions given to you by your pharmacist or doctor carefully.
They may differ from the information contained in this leaflet.
If you do not understand the instructions on the box/bottle, ask your pharmacist or doctor for help.
How much to take
The usual dose of NUROFEN PLUS is 2 tablets then, if necessary 1 or 2 tablets every 4 to 6 hours.
Do not take more than six tablets in 24 hours.
If you do not understand the instructions on the pack, ask your doctor or pharmacist for help.
How to take it
Take NUROFEN PLUS by mouth with fluid. It may also be taken with or immediately after food.
How long to take it
You should not take NUROFEN PLUS for more than a few days.
If your symptoms persist, worsen or new symptoms develop, talk to your pharmacist.
If you take too much (overdose)
Immediately telephone your doctor or Poisons Information Centre (in Australia 13 11 26) for advice, or go to Accident and
Emergency at your nearest hospital if you think you or anyone else may have taken too much NUROFEN PLUS. Do this even if there
are no signs of discomfort or poisoning.
If you take too much of this medicine you may experience nausea or upset stomach, vomiting and/or gastric irritation, drowsiness,
dizziness and/or very slow, laboured breathing. You may also experience blurred vision, ringing in the ears, or rapid uncontrollable
movements of the eyes. Excitability, convulsions and unconsciousness may be experienced in rare cases.
While You Are Using NUROFEN PLUS
Things you must do
If you become pregnant while taking NUROFEN PLUS tell your doctor immediately.
If you are about to be started on any new medicine tell your doctor and pharmacist that you are taking NUROFEN PLUS.
Tell all of the doctors, dentists and pharmacists that are treating you that you are taking NUROFEN PLUS.
If you are going to have surgery, tell your doctor you are taking NUROFEN PLUS.
Talk to your pharmacist or doctor if your symptoms do not improve.
Your pharmacist or doctor will assess your condition and decide if you should continue to take the medicine.
Things you must not do
Do not give NUROFEN PLUS to anyone else, even if they have the same condition as you.
Do not use NUROFEN PLUS to treat any other complaints unless your pharmacist or doctor tells you to.
Do not take more than the recommended dose unless your pharmacist or doctor tells you to.
Things to be careful of
Be careful driving or operating machinery until you know how NUROFEN PLUS affects you.
NUROFEN PLUS may cause dizziness, light-headedness or drowsiness in some people. If this occurs, do not drive or operate
machinery. If you drink alcohol, dizziness, light-headedness and/or drowsiness may be worse.
Do not take high doses of the medicine for long periods of time unless your doctor tells you to.
Products containing codeine should not be taken for prolonged periods. Codeine may be habit forming.
Check with your pharmacist or doctor as soon as possible if you have any problems while taking NUROFEN PLUS, even if you do
not think the problems are connected with the medicine or are not listed in this leaflet.
Like other medicines, NUROFEN PLUS can cause some side effects. If they occur, most are likely to be minor and temporary.
However, some may be serious and need medical attention.
Do not be alarmed by this list of side effects. You may not experience any of them.
Ask your pharmacist or doctor to answer any questions you may have.
Tell your pharmacist or doctor if you notice any of the following and they worry you:
stomach upset including nausea (feeling sick), vomiting.
Loss of appetite
Change in mood for example depression, restlessness, irritability
Sore or dry mouth or tongue
diarrhoea, pain in the stomach.
dizziness, light-headedness, drowsiness.
These are the more common side effects of NUROFEN PLUS and are usually mild and short lived.
Tell your doctor as soon as possible if you notice any of the following:
shallow breathing or shortness of breath
unusual or extreme mood swings
flushing of the face
fast heart beat
severe pain or tenderness in the stomach
eye problems such as blurred vision, sore red eyes, itching
severe dizziness, spinning sensation
severe or persistent headache
tingling or numbness of the hands or feet
difficulty hearing, deafness
signs of frequent or worrying infections such as fever, severe chills, sore throat or mouth ulcers
bleeding or bruising more easily than normal, reddish or purplish blotches under the skin
signs of anaemia, such as tiredness, being short of breath, and looking pale
a change in the colour of urine passed, blood in the urine
a change in the amount or frequency of urine passed, burning feeling when passing urine
yellowing of the skin and eyes, also called jaundice
unusual weight gain, swelling of ankles or legs
symptoms of sunburn (such as redness, itching, swelling, blistering) which may occur more quickly than normal
The above side effect may be serious and may require urgent medical attention.
Serious side effects are rare for low doses of this medicine and when used for a short period of time.
If any of the following happen, stop taking NUROFEN PLUS and tell your doctor immediately or go to casualty at your nearest
vomiting blood or material that looks like coffee grounds.
bleeding from the back passage, black sticky bowel motions (stools) or bloody diarrhoea.
swelling of the face, lips or tongue which may cause difficulty in swallowing or breathing.
asthma, wheezing, shortness of breath, pain or tightness in the chest
sudden or severe itching, skin rash, hives, skin peeling
The above list includes very serious side effects. You may need urgent medical attention or hospitalisation. These side effects
are very rare.
Tell your pharmacist or doctor if you notice anything that is making you feel unwell.
Some people may get other side effects while taking NUROFEN PLUS. Tell your doctor or pharmacist if you notice anything else
that worries you.
Do not be alarmed by this list of possible side effects. You may not experience any of them.
After Using NUROFEN PLUS
Keep the tablets in the original pack until it is time to take the dose.
If you take them out they will not keep well.
Keep the tablets in a cool dry place where the temperature stays below 25°C.
Do not store NUROFEN PLUS or any other medicine in the bathroom or near a sink.
Do not leave the tablets in the car or on window sills.
Heat and dampness can destroy some medicines.
Keep the tablets where children cannot reach them.
A locked cupboard at least one-and-a-half metres above the ground is a good place to store medicines.
When you stop taking NUROFEN PLUS or it has passed its expiry date, ask your pharmacist what to do with any tablets that are
If you have any further questions or if you are not sure about anything relating to the use of NUROFEN PLUS, your doctor or
pharmacist can best assist you.
What it looks like
NUROFEN PLUS tablets are white capsule shaped tablets marked 'N+' on one side.
NUROFEN PLUS contains 200mg ibuprofen and 12.8mg codeine phosphate as the active ingredients.
The other ingredients in NUROFEN PLUS are:
sodium starch glycollate
pregelatinised maize starch
Opaspray white colouring
Nurofen Plus tablets are gluten-free and lactose-free.
Nurofen Plus is available in blister packs of 12, 24 & 30 tablets.
44 Wharf Road
West Ryde NSW 2114
The ARTG number is:
AUST R 116620
This leaflet was prepared in February 2005.
Date of last revision: 17 December 2012